Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 12, NWS Bismarck, ND

August 28, 2024Sioux County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 28, 2024, 5:35 PM CDT for Sioux County, North Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2024, 5:35 PM CDT (22:35 UTC)
Expired
Aug 28, 2024, 6:00 PM CDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:41 PM CDTTORNADO3 Ssw Selfridge, NDMultiple reports of a tornado on the ground.
Aug 28, 6:00 PM CDTHAIL 11 Ene Selfridge, NDhail lasted for about 15 mins from 6:00 til 6:15 pm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 4:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WFUS53 KBIS 282235
TORBIS
NDC085-282300-
/O.NEW.KBIS.TO.W.0012.240828T2235Z-240828T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
535 PM CDT Wed Aug 28 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Southeastern Sioux County in south central North Dakota...

* Until 600 PM CDT.

* At 535 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Selfridge, or 15 miles northwest of Mclaughlin,
  moving east at 15 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Selfridge around 540 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Standing Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4596 10102 4606 10104 4608 10081 4594 10081
TIME...MOT...LOC 2235Z 264DEG 13KT 4600 10097 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

HOLLAN
1 follow-up statement
041 
WWUS53 KBIS 282242
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
542 PM CDT Wed Aug 28 2024

NDC085-282300-
/O.CON.KBIS.TO.W.0012.000000T0000Z-240828T2300Z/
Sioux ND-
542 PM CDT Wed Aug 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN SIOUX COUNTY...

At 541 PM CDT, a confirmed tornado was located near Selfridge, or 14 
miles northwest of Mclaughlin, moving east at 15 mph.

HAZARD...Damaging tornado and tennis ball size hail.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Selfridge around 545 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Standing Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4596 10102 4606 10104 4608 10081 4594 10081
TIME...MOT...LOC 2241Z 264DEG 13KT 4600 10094 

TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN

$$

HOLLAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 28, 5:00 PM CDT, 35 minutes earlier. Its key messages:

  • Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible.
  • Gusty west to northwest winds and cool conditions Thursday.
  • Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week.
Area forecast discussion, Aug 28, 5:00 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
500 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- Numerous severe thunderstorms possible very late this
  afternoon into this evening over parts of south central North
  Dakota. Isolated to scattered severe thunderstorms possible
  over the remainder of central and parts of western North
  Dakota. Tennis ball size hail, 70 mph wind gusts, and a
  tornado or two possible.

- Gusty west to northwest winds and cool conditions Thursday.

- Seasonably cool to near normal temperatures are forecast
  through the holiday weekend, with a warming trend next week.

&&

.UPDATE...
Issued at 459 PM CDT Wed Aug 28 2024

Tornado watch has been issued for central portions. Be sure to
have multiple ways to receive weather warnings and plan now for
action.

&&

.DISCUSSION...
Issued at 220 PM CDT Wed Aug 28 2024

Current surface analysis places low over southern Saskatchewan,
with cold front sweeping through western North Dakota, right now
generally running from Tioga to Dickinson to Hettinger. Ahead of
the front, gusty southeast winds continue to usher moisture into
the area with dewpoint values of 70 and above already noted over
parts of south central North Dakota. Upper level analysis
places notable compact low centered over north central Montana
into far southwest Saskatchewan/southeast Alberta, with multiple
waves rotating around it.

For the rest of this afternoon into this evening, the stage is
set for likely severe weather over central and parts of western
North Dakota, with the greatest threat over parts of south
central North Dakota. Atmosphere remains capped now over western
North Dakota, but expect development to commence very late this
afternoon into this evening as the front approaches central
North Dakota which latest CAMs have remained very consistent
on. Initial growth may be quite swift, given forecast mixed-
layer CAPE values of around 2500-3500 J/KG over southern
portions of the area, and still 1500-2500 to the north almost to
the Canadian border. Forecast deep layer shear remains quite
elevated at 45-50kts at time of storm initiation onward.
Initially, some swift growing discrete supercells will be
possible, but expect convection to fill in and become more
towards linear as time goes on and the storms push east. This
brings us to threats. Forecast looping hodographs/enhanced low
level shear over south central North Dakota signify the
potential for tornadic development, notably during the initial
supercell phase. In addition, we have been messaging the
potential for tennis ball size hail/wind gusts to 70 mph as the
main threats, though would not be shocked if something
large/stronger would occur with an initial storm. Storms with
the front will push east, but additional storm development
behind the main line are possible given an enhanced strong low
level jet, especially over the James River Valley region.

On Thursday, upper low will push east-northeast into southern
Manitoba before becoming quasi-stacked. This will result in a
windy day over much of the area, greatest wind speeds over
western portions of the area. This may also bring a little light
precipitation to parts of our north given the cyclonic flow.

A stretch of drier conditions are expected going into and
through the holiday weekend with ridging to the west which will
gradually move east to start the upcoming week. Seasonal
temperatures through the weekend, with a warming trend next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM CDT Wed Aug 28 2024

Timing things out between the cold front and associated
thunderstorms/wind shifts tonight is tricky and will likely
still need to be tweaked and amended but tried to paint the
picture of current expectations best as possible. Southeast
winds continue to gusts over 25kts this afternoon ahead of the
front with thunderstorms likely after 23Z through 06Z in much
of central ND, more doubtful on convective coverage west into
XWA and DIK. Clouds have largely lifted from this morning but
patchy MVFR should continue to abate as VFR becomes predominant
for the afternoon until convection. More VFR with increasing
westerly winds once again Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...JJS
AVIATION...WFO Grand Forks
Hazardous weather outlook, Aug 28, 4:48 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
448 PM CDT Wed Aug 28 2024

NDZ019>023-025-034>037-042-045>048-050-051-292200-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Numerous severe thunderstorms are possible late this afternoon
through this evening. Possible hazards include damaging wind
gusts to 70 mph, large hail up to the size of a tennis ball, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please report any
severe weather to the National Weather Service in Bismarck at
1-800-247-0212.

NDZ002>005-010>013-018-033-041-044-292200-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Stark-Hettinger-Adams-
448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible late this
afternoon through this evening. Possible hazards include damaging
wind gusts to 70 mph, large hail up to the size of a tennis ball,
and a tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please report any
severe weather to the National Weather Service in Bismarck at
1-800-247-0212.

NDZ001-009-017-031-032-040-043-292200-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible for portions of the area tonight.
Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:53 AM CDTDense Fog AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 5 more4 hr
Aug 28, 5:14 PM CDTSevere Thunderstorm Warning Considerable damage threatBISSioux61 min
Aug 28, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatBISSioux58 min
Aug 28, 5:39 PM CDTSevere Thunderstorm WarningBISMorton51 min
Aug 28, 5:55 PM CDTTornado Warning Tornado observedBISSioux50 min
Aug 28, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons, Sioux66 min
Aug 28, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Morton65 min
Aug 28, 6:45 PM CDTAreal Flood AdvisoryBISSioux6 hr

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.